Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 16, 2020, 3:50 PM CDT for Macoupin County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2020, 3:50 PM CDT (20:50 UTC)
- Expired
- May 16, 2020, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Macoupin County, IL
The radar
The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WUUS53 KLSX 162050
SVRLSX
ILC117-162130-
/O.NEW.KLSX.SV.W.0049.200516T2050Z-200516T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
350 PM CDT Sat May 16 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Macoupin County in southwestern Illinois...
* Until 430 PM CDT.
* At 350 PM CDT, a severe thunderstorm was located over Wilsonville,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Staunton, Gillespie, Mount Olive, Bunker Hill, Benld, Wilsonville,
Sawyerville, Mount Clare, East Gillespie, Eagarville, White City,
Dorchester, Hornsby and Pruett.
This includes Interstate 55 in Illinois between exits 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3903 8970 3900 8975 3902 8990 3904 8995
3925 8982 3925 8970
TIME...MOT...LOC 2050Z 218DEG 11KT 3906 8986
HAIL...1.00IN
WIND...60MPH
$$
Maples2 follow-up statements
192 WWUS53 KLSX 162112 SVSLSX Severe Weather Statement National Weather Service St Louis MO 412 PM CDT Sat May 16 2020 ILC117-162130- /O.CON.KLSX.SV.W.0049.000000T0000Z-200516T2130Z/ Macoupin IL- 412 PM CDT Sat May 16 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHEASTERN MACOUPIN COUNTY... At 411 PM CDT, a severe thunderstorm was located over Gillespie, moving northeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Gillespie, Mount Olive, Benld, Wilsonville, Sawyerville, Mount Clare, East Gillespie, Eagarville, White City, Dorchester and Hornsby. This includes Interstate 55 in Illinois near exit 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3903 8970 3904 8991 3925 8982 3925 8970 TIME...MOT...LOC 2111Z 218DEG 11KT 3911 8981 HAIL...<.75IN WIND...60MPH $$ Maples
912
WWUS53 KLSX 162129
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
429 PM CDT Sat May 16 2020
ILC117-162139-
/O.EXP.KLSX.SV.W.0049.000000T0000Z-200516T2130Z/
Macoupin IL-
429 PM CDT Sat May 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACOUPIN COUNTY
WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3903 8970 3904 8991 3925 8982 3925 8970
TIME...MOT...LOC 2129Z 218DEG 11KT 3915 8977
$$
MaplesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:26 PM CDT, 24 minutes earlier.
Area forecast discussion, May 16, 3:26 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 326 PM CDT Sat May 16 2020 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 314 PM CDT Sat May 16 2020 Unsettled weather will continue through the weekend as an upper level trough passes through the central CONUS. Two features of note were analyzed within the broad upper trough this afternoon; a weak negatively tilted shortwave extending from the central Plains into Louisiana and a closed low moving ESE through the northern Plains. A surface low was analyzed in the vicinity of the Arklatex, with a warm front extending north and east into southern SE MO and southern IL. Several areas of showers and storms have developed in the mid- Mississippi Valley along the elevated portion of the front. The most vigorous convection is along and east of the Mississippi River, where limited clouds have allowed for MUCAPE to build to around 2,000 J/kg. Effective bulk shear in this area is rather limited, so individual updrafts have been fairly short-lived. Nonetheless, at least one storm has pushed up to near severe levels and I couldn't rule out another storm or two following suit. These storms have also been very efficient rainfall producers. With PWs in the upper quartile of seasonal climatology and a tendency for new updrafts to develop in the immediate wake of dying convection, we've had reports of 1-1.5" per hour beneath the heaviest cores, resulting in flash flooding in a few areas. Fortunately there does not appear to be any sort of anchoring feature to focus these storms over a particular area, so I think additional flash flooding will be rather isolated. As we move into the evening hours, storm coverage will wane with the instability. Meanwhile, the previously mentioned negatively- tilted wave will continue to the ENE, drawing the surface low and associated warm front north into the Mid-Mississippi Valley around midnight. The surface low will then deepen and push to our NE tomorrow morning as it interacts with the northern upper low, before eventually dragging a cold front through the area tomorrow afternoon. As larger scale forcing intensifies in the early morning hours, CAMs are in good agreement increasing precip coverage after roughly midnight. Scattered to widespread storms are then expected to continue until the cold front sweeps through the area during the day tomorrow. Instability is expected to build to around 1,000 J/kg ahead of the ahead of the front tomorrow, supporting yet another round of thunderstorms. Much like today, effective bulk shear looks fairly limited, with SREF guidance showing a less than 50 percent chance of us topping even 30 kts. Nonetheless this CAPE/shear parameter space coupled with the frontal forcing would support a limited severe threat in southern Illinois tomorrow afternoon. BSH .LONG TERM... (Sunday Night through Next Saturday) Issued at 314 PM CDT Sat May 16 2020 Will post extended discussion in subsequent updates. BSH && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1236 PM CDT Sat May 16 2020 Short term aviation concerns are twofold: First, separate areas of showers will be approaching COU and UIN in the next few hours. There is some embedded thunder in both of areas of showers, but current trends indicate COU will not likely see any thunder until later in the afternoon. The second concern is the IFR/MVFR stratus deck across central and SE MO. Forecast guidance, which is not depicting the current situation very well, rapidly lifts the stratus to VFR in the early afternoon. Thus far, any lifting has been rather slow. Given guidance's poor performance thus far, have hung onto MVFR conditions at COU and the STL metro sites until the mid afternoon. Later this afternoon, isolated to scattered showers and storms are expected blossom across the region. The best shower and storm chances appear to be along and east of the Mississippi River, where fewer clouds have allowed the atmosphere to destabilize a bit more than elsewhere. Given the expected scattered nature of these storms, have just gone with vicinity thunder mention at the terminals. Should one of these storms impact a terminal, cigs and visbys will likely be briefly reduced until the storm moves out of the region. Precip activity should pick up in the overnight hours as a cold front moves into the area from the NW. Guidance in strong agreement dropping cigs around 1,000 ft and generating more widespread precipitation along and ahead of the front. Thunder is possible in this period, but I think it will be rather scattered given a lack of instability. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 16, 3:47 AM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 347 AM CDT Sat May 16 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 347 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms will become likely later this afternoon and early this evening for most areas. However, the probability for severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms will continue on Sunday. Isolated strong to severe storms are possible for areas near and south and east of Saint Louis during Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. TES
In the hours before
Local storm report, May 16, 2:55 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 2 NE ROODHOUSE 39.51N 90.34W
05/16/2020 GREENE IL TRAINED SPOTTER
A SPOTTER CALLED IN AND STATED THAT A
FRIENDS HOUSE HAS ROOF SUFFERED WIND DAMAGE.
TIME ESTIMATED BY RADAR.
&&
MAPLESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:04 AM CDT | River Flood Warning | LSX | Jersey | 35 days |
| May 16, 2:20 PM CDT | Severe Thunderstorm Warning | LSX | Greene | 40 min |
| May 16, 2:30 PM CDT | Flash Flood Warning | LSX | Greene | 6 hr |
| May 16, 3:06 PM CDT | Areal Flood Advisory | LSX | Madison | 4 hr |
| May 16, 4:35 PM CDT | Areal Flood Advisory | LSX | Macoupin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.